I wonder is anyone can share their experience with me. I am on 20mg of methotrexate which I take in tablet form once per week and feel sick for about three days after, I have been advised by my consultant to split the dose into two lots of 10mg which has not really helped. My questions are in your experience do the injections make a difference and do you feel less sick and where do you have to inject yourself? I would be very grateful if anyone could offer me some advice. Thank you.
Methotrexate and nausea: I wonder is anyone can share... - NRAS
Injection is fine because the mtx doesn't have to pass through your digestive system to get into you system you wont (or shouldn't - I don't) be sick. The injection comes in a pen so its so easy to use and not painful and I just zap it into the top of my leg - different leg each week easy - good luck xx
I am mtx injections 25 Mg once a week. I also feel nausea the days after the injection, very tired and it feeks like a cold. I am on it now for 3 months, together with sulfasalasine, and Predison. The day after I inject the mtx I have to take folic acid.
Wish you all the best.
Hi I was on 20mgs of mtx injection, 200 Nhs ofhydroxocoloquine and sulfazalasine 4 a day. But am off medication at moment due to ulcers in throat, so I'm waiting to start biologics
I hope the biologicals will work! I have been on enbrel, which was really good, but unfortunately I got eczema. Also tried Tocilizumab , but with no results.
which will you start with?
When I was on tablets back in 2009 I also split my dose from the start as recommend by my Consultant, 15mg, 2 with each meal & I had few side effects with 2 5mg folic acid a week. I started having side effects when my dose was increased to 20mg, nausea, a little hair loss & my LFT's rose too, so injections were suggested. I was able to reduce the dose back to 15mg & I've tried 20mg since but my liver reacted again & had side effects again so I'm now back on 17.5mg & due to add another DMARD next month, the other issues settled. I've been injecting nearly 6 years & I take folic acid every day now except MTX day & just have less appetite & I'm a little more tired the day after, unlike on 20mg when that increased to 4 days.
Unlike tablets which pass through the digestive system subcut MTX is delivered straight into the blood stream so it's less likely to cause tum upsets. I was taught to inject in my tum, alternating sides each week but when syringes were phased out & pens came in I found because I have iffy grip it was difficult to press the release button so tried I injecting in my thigh but I bruised badly & it stung so I'm back to injecting my tum in my own weird way!
I take many other meds but at the mo MTX is my only DMARD. I hope the changeover makes life easier for you.
I have just started it - I have only taken my first dose. I followed advice here and elsewhere and...
- Took folic acid (have you been prescribed it?) 24 hours afterwards and for the next 3 days
- Drank loads of water (3+ litres/day)
- Took it just before bed.
I felt a bit nauseous in the night and the following day, but nothing too bad. I was totally exhausted 24hrs afterwards.
Does any of that help?
Hello. Take folic acid twice a week, a day before you take methotrexate and the day afrer. That's what helped me. Methotrexate depletes the folic in your body which causes nausea.
I was fine until Boots changed the brand of Methotrexate now the nausea can be awful. Rheumy nurse told me to take my folic acid every day except methotrexate day. Helps a bit. Ask your doctor about that. I find ginger and/ or peppermint helps if you like those things in a tea or sweets. I got some little ginger sweets from Holland and Barrett called Gin Gins which help.
I have been on methtrexate for 18 yrs, I take tablet's 20mg,try taking them with food, because when I took mine without I felt sick, also developed acid, however it saved my life before that I was crawling up the stairs to bed from work, at 6.pm I cannot praise it enough,but realized very quickly to take it with food,also all the stories you get told,you can't drink etc, you can, but not all the time or to any excess,I treated mine with respect done what I was told (limit alcahol) take it the same day each week, yes we forget it's not a crime just take it the next day or whatever, and start again, it hasent made any difference to my life apart from improve it,I am a lot older now but it's still seems to be ok, best of luck.
Hello I was first diagnosed with RA just over 6 years ago, and put straight on to Methotrexate tablets 15mg. I too had nausea and tiredness for about 2 days after. Then the following year I was put on the injection, (I inject into my stomach) my nausea improved although I still had it, but only for a day afterwards. I started to eat a healthy diet, rich in fruit, veg and high in phosphate. Also taking regular exercise. The day following methotrexate day I stay at home and rest as much as I can and this seems to help. Good luck x
You don't mention how often you take folic acid. I take folic acid each day apart from the day I take 25 mg methotrexate in tablet form. This reduces side effects considerably, such as mouth ulcers. It may help with nausea. Also take it just after your main meal of the day or if in two doses, meals. The alternative is by injection. My tummy used to be a bit upset, namely a bout of diahorrea, a couple of days after taking it, but I don't experience that any more, I have been on it for over 10 years and it has turned my life around greatly improving my mobility.
Not what you're looking for?
You may also like...
skipped several injections now just to avoid the sickness which lasts for days not hours and feel...
At my telephone consultation with my consultant this week I agreed to give methotrexate a go. I am...
some wrist bands which are used for travel sickness and wear them before my injection and for the...
have been on MTX injections for months with no real problems till recently. Now I feel sick all the...
diagnosed with psoriatic arthritis and began methotrexate injections 3 months ago. I’m currently at...